Ring graphs and Goldberg's bound on chromatic index

Yan Cao, Guantao Chen, Shushan He, Guangming Jing

Research output: Contribution to journalArticle

Abstract

Let G be a multigraph with maximum degree Δ and chromatic index χ′. If G is bipartite then χ′ = Δ. Otherwise, by a theorem of Goldberg, χ′ ≤ Δ + 1 + ⌊(Δ − 2)/(go − 1)⌋, where go denotes the odd girth of G. Stiebitz, Scheide, Toft, and Favrholdt in their book conjectured that if χ′ = Δ + 1 + ⌊(Δ − 2)/(go − 1)⌋ then G contains as a subgraph a ring graph R with the same chromatic index. Vizing's characterization of graphs with chromatic index attaining the Shannon's bound showed the above conjecture holds for go = 3. Stiebitz et al verified the conjecture for graphs with go = 5 and Δ ≥ 10. McDonald proved the conjecture when Δ − 2 is divisible by go − 1. In this paper, we show that the chromatic index condition alone is not sufficient to give the conclusion in the conjecture. On the positive side, we show that the conjecture holds for every go ≥ 3 with Δ ≥ (go − 2go + 5)/2, and the maximum degree condition is best possible. This positive result leans on the positive resolution of the Goldberg-Seymour conjecture.

Original languageEnglish (US)
Pages (from-to)440-449
Number of pages10
JournalJournal of Graph Theory
Volume93
Issue number3
DOIs
StatePublished - Mar 1 2020

Fingerprint

Chromatic Index
Ring
Graph in graph theory
Maximum Degree
Degree Condition
Multigraph
Girth
Divisible
Subgraph
Odd
Sufficient
Denote
Theorem

Keywords

  • chromatic index
  • critical chromatic graph
  • maximum degree
  • odd girth

ASJC Scopus subject areas

  • Geometry and Topology

Cite this

Ring graphs and Goldberg's bound on chromatic index. / Cao, Yan; Chen, Guantao; He, Shushan; Jing, Guangming.

In: Journal of Graph Theory, Vol. 93, No. 3, 01.03.2020, p. 440-449.

Research output: Contribution to journalArticle

Cao, Y, Chen, G, He, S & Jing, G 2020, 'Ring graphs and Goldberg's bound on chromatic index', Journal of Graph Theory, vol. 93, no. 3, pp. 440-449. https://doi.org/10.1002/jgt.22494
Cao, Yan ; Chen, Guantao ; He, Shushan ; Jing, Guangming. / Ring graphs and Goldberg's bound on chromatic index. In: Journal of Graph Theory. 2020 ; Vol. 93, No. 3. pp. 440-449.
@article{e7acd45b1cfe4989ab35151d99ccc3e5,
title = "Ring graphs and Goldberg's bound on chromatic index",
abstract = "Let G be a multigraph with maximum degree Δ and chromatic index χ′. If G is bipartite then χ′ = Δ. Otherwise, by a theorem of Goldberg, χ′ ≤ Δ + 1 + ⌊(Δ − 2)/(go − 1)⌋, where go denotes the odd girth of G. Stiebitz, Scheide, Toft, and Favrholdt in their book conjectured that if χ′ = Δ + 1 + ⌊(Δ − 2)/(go − 1)⌋ then G contains as a subgraph a ring graph R with the same chromatic index. Vizing's characterization of graphs with chromatic index attaining the Shannon's bound showed the above conjecture holds for go = 3. Stiebitz et al verified the conjecture for graphs with go = 5 and Δ ≥ 10. McDonald proved the conjecture when Δ − 2 is divisible by go − 1. In this paper, we show that the chromatic index condition alone is not sufficient to give the conclusion in the conjecture. On the positive side, we show that the conjecture holds for every go ≥ 3 with Δ ≥ (go − 2go + 5)/2, and the maximum degree condition is best possible. This positive result leans on the positive resolution of the Goldberg-Seymour conjecture.",
keywords = "chromatic index, critical chromatic graph, maximum degree, odd girth",
author = "Yan Cao and Guantao Chen and Shushan He and Guangming Jing",
year = "2020",
month = "3",
day = "1",
doi = "10.1002/jgt.22494",
language = "English (US)",
volume = "93",
pages = "440--449",
journal = "Journal of Graph Theory",
issn = "0364-9024",
publisher = "Wiley-Liss Inc.",
number = "3",

}

TY - JOUR

T1 - Ring graphs and Goldberg's bound on chromatic index

AU - Cao, Yan

AU - Chen, Guantao

AU - He, Shushan

AU - Jing, Guangming

PY - 2020/3/1

Y1 - 2020/3/1

N2 - Let G be a multigraph with maximum degree Δ and chromatic index χ′. If G is bipartite then χ′ = Δ. Otherwise, by a theorem of Goldberg, χ′ ≤ Δ + 1 + ⌊(Δ − 2)/(go − 1)⌋, where go denotes the odd girth of G. Stiebitz, Scheide, Toft, and Favrholdt in their book conjectured that if χ′ = Δ + 1 + ⌊(Δ − 2)/(go − 1)⌋ then G contains as a subgraph a ring graph R with the same chromatic index. Vizing's characterization of graphs with chromatic index attaining the Shannon's bound showed the above conjecture holds for go = 3. Stiebitz et al verified the conjecture for graphs with go = 5 and Δ ≥ 10. McDonald proved the conjecture when Δ − 2 is divisible by go − 1. In this paper, we show that the chromatic index condition alone is not sufficient to give the conclusion in the conjecture. On the positive side, we show that the conjecture holds for every go ≥ 3 with Δ ≥ (go − 2go + 5)/2, and the maximum degree condition is best possible. This positive result leans on the positive resolution of the Goldberg-Seymour conjecture.

AB - Let G be a multigraph with maximum degree Δ and chromatic index χ′. If G is bipartite then χ′ = Δ. Otherwise, by a theorem of Goldberg, χ′ ≤ Δ + 1 + ⌊(Δ − 2)/(go − 1)⌋, where go denotes the odd girth of G. Stiebitz, Scheide, Toft, and Favrholdt in their book conjectured that if χ′ = Δ + 1 + ⌊(Δ − 2)/(go − 1)⌋ then G contains as a subgraph a ring graph R with the same chromatic index. Vizing's characterization of graphs with chromatic index attaining the Shannon's bound showed the above conjecture holds for go = 3. Stiebitz et al verified the conjecture for graphs with go = 5 and Δ ≥ 10. McDonald proved the conjecture when Δ − 2 is divisible by go − 1. In this paper, we show that the chromatic index condition alone is not sufficient to give the conclusion in the conjecture. On the positive side, we show that the conjecture holds for every go ≥ 3 with Δ ≥ (go − 2go + 5)/2, and the maximum degree condition is best possible. This positive result leans on the positive resolution of the Goldberg-Seymour conjecture.

KW - chromatic index

KW - critical chromatic graph

KW - maximum degree

KW - odd girth

UR - http://www.scopus.com/inward/record.url?scp=85070930278&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85070930278&partnerID=8YFLogxK

U2 - 10.1002/jgt.22494

DO - 10.1002/jgt.22494

M3 - Article

AN - SCOPUS:85070930278

VL - 93

SP - 440

EP - 449

JO - Journal of Graph Theory

JF - Journal of Graph Theory

SN - 0364-9024

IS - 3

ER -